Patient Responsibility

“An article on brain shocks from about.com linked to a statement at socialaudit.org.uk on venlafaxine withdrawal. It seems that when coming off of venlafaxine, it is best to use fluoxetine (Prozac) in conjunction with it. Somehow, Prozac’s effects can minimize or negate the side effects of Effexor allowing for an uneventful withdrawal. I’m seeing my psychiatrist later today and I might bring up the idea with him. He might think one of two things: a) I’m crazy (pun not intended) or b) I don’t know what I’m talking about. My guess is he’ll choose the latter of the two.

Unlike most patients, I know more about meds than ‘the average bear.’”

UPDATE: I asked my doctor about going on fluoxetine to offset the effect of venlafaxine withdrawal. He looked up, somewhat shocked, and said, “Yeah.” So then I pushed and said, “Well, I’d like 10 mg then.” lol. He wrote out a prescription for 10 mg of Prozac in addition to bumping me up from 150 mg to 200 mg of Lamictal. I took the fluoxetine (Prozac is now a generic drug) last night and it has offset the intensity of the brain shocks. I experience them but they are much more mild compared to yesterday when they were moderate to severe. Yesterday, I was barely able to drive; today, I drove nearly an hour to work on a somewhat urban road with good reflexes and almost normal cognitive functioning. I can only hope that the Prozac continues to aid my withdrawal issues. And I was happy to wake up this morning without wondering why I dreamt that I was in a department store with parrots singing Gwen Stefani’s “Wind It Up” and swinging like moneys instead of flying.

You get the idea: Effexor causes some strange dreams.

I’m pleased to find myself becoming an informed patient about my medical treatment. Too many patients assume that their doctor knows best no matter what. This is not the case. I’ve previously said that doctors are fallible human beings; they screw up; they misdiagnose; they don’t provide proper care; they don’t always take the appropriate steps to help a patient; they overlook important symptoms. Doctors may be overall competent, but like normal people in the workforce, they have their off-days too.

On the flip side, there are glib doctors who could care less about a patient’s well-being. They prescribe whatever whenever; see a patient for 5-10 minutes before walking out the door to another patient (time literally is money!); shrug off important symptoms that could lead to a major problem; or are completely incompetent and really shouldn’t be licensed to practice. I hope that this is not the case for even half of all practicing physicians.

Patients, however, walk in blindly with symptoms, expecting their doc to hear and know all:

“Doc, I feel depressed, fatigued, and lack tons of energy.”

“Well, BINGO! Mr. Patient, you’ve got clinical depression!”

This isn’t what a doctor should do and this isn’t what doctors normally do. Doctors ask follow-up questions to rule out other symptoms. A patient’s subjective list of symptoms may not yield an accurate diagnosis. Using the brief example above, a patient may not have clinical depression but could have a physical ailment which induces depression. The depression becomes a secondary diagnosis to the primary diagnosis (the physical ailment).

Even after a diagnosis, most patients walk out of their physicians’ office thinking that they received all their information and facts from their doctors. Anything other than a common cold requires research. (OK, enough research could provide alternative suggestions to treat a common cold other than lots of fluids and rest.)

The point: it is a patient’s responsibility to educate him/herself on a diagnosis he or she receives. No, I didn’t say right; I said responsibility.

I’ve previously blogged about Zyprexa and linked to other blogs that have followed the Zyprexa story more closely (Furious Seasons, anyone?). The likelihood that 75 percent of patients worldwide who take olanzapine do not realize that it is responsible for inducing extreme weight gain, hyperglycemia, and diabetes. Granted, some patients may not have access to the Internet, but almost everyone (yes, homeless people too) have access to a library with up-to-date encyclopedias.

The onus is on patients to properly educate themselves on their diagnosis (or diagnoses) and prescribed treatments so they can take better care of themselves and be aware of unwanted effects from treatment. Patients who have access to research material and do not educate themselves not only do themselves a disservice but also contribute to the possible deterioration of their health.

8 Comments

  1. January 11, 2007 at 9:52 am

    I nearly spit out my coffee when I read about your dream about that parrot singing Gwen Stefani…lol!
    But on a serious note, I’m very glad that you did do your research and talked to your doctor about taking the Prozac to help with your symptoms…and even happier to hear that your doctor took you seriously.

  2. January 11, 2007 at 9:55 am

    I’m telling ya – Effexor has some WEIRD side effects.
    I was kind of exaggerating. I’ve had more disturbing dreams: mainly those of reliving my experience of dealing with my father when he was schizophrenic. They are not pleasant memories.
    And then I wake up and wonder why a white guy is sleeping next to me since my dad was black. Oops, I forgot about my husband.

  3. zip said,

    January 11, 2007 at 12:21 pm

    Prozac (fluoxetine) has been often use to lessen the effects of SSRI withdrawal syndrome. It has an extremely long half life, and is lipid, so it can stay in your body for a couple of months after complete cessation of the medication.
    More importantly Prozac stays in the synaptic cleft longer, giving your neurotransmitters more time to adjust to the electrophysiological change your neurotransmitters are under going from the decrease in serotonin and norephinepherine undertaken by lowering effexor, which is a dual uptake inhibitor.
    While prozac is hardly benign it is much safer than effexor.
    At http://en.wikipedia.org/wiki/SSRI_discontinuation_syndrome there are case studies listed where prozac has been used as an intervention in withdrawals from other SSRI and SNRI offenders.
    Feel good!

  4. January 11, 2007 at 12:46 pm

    Thanks for the background on Prozac. There’s always a risk with antidepressants but it seems that being on Prozac for a short time (less than one week) can offset withdrawal effects from other antidepressants without uneventful withdrawal from Prozac.
    I hope that made sense.

  5. Melvin Jones said,

    January 12, 2007 at 10:00 pm

    I am a homeless male in Los Angeles, surviving depression. This is the greatest challenge I have ever faced. In fact I am determined every possible resource to help me out. I have a docter provided by the county and I am medically complient. The sights and sounds that I encounter on any given day complicates an already complex situation. The library is my sanctuary as well as a portal of information. I am faced with daily a perplexing question; how do I get out of this? I am showered with a mixture of scoffs, handouts, and religious tracks which leaves me at the end of the day confused. The sometime unbearable weight of my situation is alleviated by taking responsility as well as being responsible to me there is a distinct difference. This include seeking out the best information and sharing .

  6. Brian said,

    January 18, 2007 at 11:54 am

    Listen in on a live audiochat with Dr. Frank Minirth! The chat is today at 2pm ET.
    go here for for information: http://www.buzzplant.com/abrilliantmind/audiochat/

  7. John Edmonds said,

    April 1, 2007 at 4:32 pm

    Please forgive the ‘sales pitch’ but you might just be interested in a brand new DVD just released by my company called EVERYTHING YOU ALWAYS WANTED TO KNOW ABOUT DEPRESSION and presented by UK Consultant Psychiatrist Dr Darryl Britto, who made the DVD especially for Depression patients and those training in the medical field. He discusses the myths about Depression, as well as its causes, symptoms, diagnosis, the various treatment including antidepressants, Cognitive Behaviour Therapy, and Social Intervention, and then goes on to discuss prognosis (outcomes of treatment.) MORE INFO AT: http://www.TimeTrappers.co.uk
    Cheers, John Edmonds, CEO, TimeTrappers

  8. Gianna said,

    April 5, 2007 at 2:42 pm

    I know your comments are well intentioned and it most cases right on, but not everyone has the wherewith all to do research. Some of the most vulnerable of us are medicated into a stupor and cannot function intellectually at all. I was a social worker and worked with many people with mental illness, most of my clients were not competent enough to even ask the doctor reasonable questions, let alone go to the library to do research. Also a vast number of people on meds are poor and uneducated and even if lucid enough to study, simply don’t know how.
    The reality is that at least tens of thousands of people are not equipped to do the necessary research to care for themselves and if they can’t rely on professionals (which they can’t) they are screwed.
    Doctors have to be held responsible in the end and held accountable as well.
    That being said we of sound and educated minds do well to educate ourselves because doctors simply won’t.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: